Tagged Articles

heart failure 56 articles

Zika virus linked to heart failure, heart rhythm abnormalities in adults

Zika virus mosquito - Wikipedia image

Fallout from the Zika outbreak continues, most recently causing concern that adults who were infected with the mosquito-borne virus may be at an increased risk of heart failure and a heart rhythm abnormality called  atrial fibrillation, according to a prospective observation from multiple centers involved in treating the outbreak in Venezuela. The study focused on nine people who exhibited new-onset cardiovascular symptoms within two weeks of initial confirmed Zika infection. Six were women and three were men. Eight experienced arrhythmia and six were diagnosed with heart failure. In three cases, the arrhythmias were acute with non-sustained atrial tachycardia in two ... Read More

Study links PPIs to heart failure and death in patients with coronary artery disease

PPI, heart risk - Shutterstock

In a prospective cohort study recently published in PLoS One, use of proton pump inhibitors (or PPIs) was associated with increased risk for heart failure and death in patients with coronary artery disease (CAD). The Cardiology Advisor explains that CAD patients are often treated with PPIs as prevention or treatment of GI complications to chronic antiplatelet therapy. PPI use has been linked to pneumonia, micronutrient deficiencies, bone fractures, and risk of infection. Studies have also linked long-term use of the acid-reducing drugs to decreased cognitive function, chronic kidney disease and kidney failure as well as cardiovascular events. The researchers analyzed ... Read More

New boxed warnings added to prescription NSAIDs

Naprosyn

The safety labels for prescription painkillers known as nonsteroidal anti-inflammatory drugs (NSAIDs) have been updated to include a new black box warning for risk of serious cardiovascular and gastrointestinal events. Boxed warnings are the most serious type of warning issued by the FDA and involve situations in which there is a significant risk of serious or even life-threatening adverse events. The boxed warnings state the following: Cardiovascular Thrombotic Events Nonsteroidal anti-inflammatory drugs (NSAIDs) cause an increased risk of serious cardiovascular thrombotic events, including myocardial infarction (heart attack) and stroke, which can be fatal. This risk may occur early in treatment ... Read More

New labels warn of new risks for diabetes drugs Nesnia, Onglyza

diabetes_illus250x03

The safety labels for the type 2 diabetes drugs Nesnia (alogliptin) and Onglyza (saxagliptin) have been updated to include new warnings for pancreatitis and heart failure. Nesnia and Onglyza are in a newer class of type 2 diabetes drugs known as dipeptidyl peptidase-4 (DPP-4) inhibitors. Other drugs in this class include Januvia (sitagliptin) and Tradjenta (linagliptin). The “Warnings and Precautions” section for both Nesnia and Onglyza now include a warning that in post-marketing settings and/or randomized clinical trials, patients have been diagnosed with acute pancreatitis. Pancreatitis is a painful inflammation of the pancreas that can increase the risk for more ... Read More

FDA panel recommends heart failure warning for Type 2 diabetes drugs

heartbeat

The Type 2 diabetes drugs Onglyza and Kombiglyze should carry warnings that use of the medication may cause heart failure and death, a Food and Drug Administration (FDA) advisory panel warned. The recommendation is based on the expert panel’s review of a 16,000-patient study that looked at heart health among patients taking either Onglyza or Kombiglyze. Panel members voted 14-1 to recommend that the drugs’ safety labels should include information to alert patients that using the drugs could lead to an increased risk of hospitalization for heart failure and death from any cause. Despite this risk, panel members voted 13-1, ... Read More

Diabetes drug Januvia linked to heart failure hospitalizations

januvia - sitagliptin

An observational study published in the journal JACC Heart Failure raises alarming questions about the type 2 diabetes drug Januvia (sitagliptin) and heart failure. The study involved an analysis of insurance claims from a database of more than 7,600 patients with diabetes and heart failure. Researchers found that people who took Januvia were just as likely as people who did not use Januvia to die or be hospitalized for any reason. However, patients using the drug were more likely to be hospitalized for heart failure. Researchers say the results could impact whether Januvia is prescribed as an add-on therapy for ... Read More

Many breast cancer patients don’t seek prompt treatment for drug-related heart failure

Breast Cancer Awareness Ribbon

About 12 percent of breast cancer patients treated with chemotherapy drugs develop heart failure within three years after cancer treatment, but only a third saw a cardiologist within 90 days of the onset of symptoms, according to a new study. The research was presented at the American Cancer Society meeting in Baltimore. The study involved data from about 8,400 breast cancer patients age 65 and older who were treated either with chemotherapy drugs called anthracyclines, or a targeted therapy trastuzumab. Both drugs have been previously linked to heart problems. Researchers said that patients who saw a cardiologist were more likely ... Read More

Hospira recalls injectable heart drug due to contamination with glass particles

Recalls - Hospira-logo

Hospira is recalling another injectable drug due to the presence of visible particle matter floating in the vials, the Food and Drug Administration (FDA) has announced. This latest recall involves one lot of Dobutamine Injection, used to treat heart failure and help the heart pump blood. The recall was issued after a customer reported discolored solution in a vial of Dobutamine. Upon further review, a chip in the neck of the glass was identified as well as glass particulate within the solution. To date, no adverse events have been linked to this recall. If the solution with particulate is injected ... Read More

Fictional Dr. House character helps solve real-life medical mystery

hip implant

Doctors were stumped by the symptoms exhibited by the 55-year-old man with severe heart failure. He had fever, swollen lymph nodes, hearing and vision loss when he arrived at the Center for Undiagnosed Diseases in Marburg, Germany. He also had a metal hip implant that replaced a previous ceramic one. The team of German doctors was no stranger to medical mysteries. They use a variety of resources to help pinpoint difficult-to-diagnose conditions. For this case, doctors recalled an episode of the then-recently-ended Fox TV series, House, a show in which the fictional character Dr. Gregory House solves some of the ... Read More

FDA opens investigation into heart failure risk with diabetes drugs Onglyza, Kombiglyze

diabetes_illus250x03

The Food and Drug Administration (FDA) has opened an investigation into the safety of the type 2 diabetes drug saxagliptin after a recent study published in the New England Journal of Medicine (NEJM), reported an increased rate of hospitalizations for heart failure in patients taking the drug. Heart failure occurs when the heart does not efficiently pump blood throughout the body. It can lead to more serious and life threatening problems. Saxagliptin is sold in the United States under the brand names Onglyza and Kombiglyze XR. Patients currently taking saxagliptin should talk with their health care providers about any questions ... Read More